[an error occurred while processing this directive] [an error occurred while processing this directive]

Answer to your Health Question

Question:

I was prescribed and took anti-malarial (eg Nivaquine) tablets for 9 years and discovered that it had affected my eyes.

It was diagnosed 3 years ago and I consulted an Ophthalmologist/eye surgeon who advised me to stop taking the tablets immediately.

I had various tests done and was injected with a dye to see the extent of the damage.

I have mostly central vision problems and blind spots that are permanent.

I went back the following year and repeated the tests and there was some improvement in the one eye and some degradation to the other eye.

I was basically told that the damage was permanent and could get worse or could improve slightly.

I never went for the tests last year.

I wanted to know if I should go back this year and do the tests again or just deal with it and continue to wait for my eyes/vision to stabilize.

I know the vision has worsened and I need new prescription for glasses and contact lenses.

Should I go back or wait longer?

The second question is that the anti-malarial medication helped me with body aches and pains and since I have been off the medication the pain is much worse, and I live on pain killers and anti-inflammatories.

Is there any other medication that I can take in substitution of the anti-malarials that could help my situation?

Thanks and regards,

Lee

Answer:

Dear Lee,

You should go back this year and do the tests again

You shouldn't wait longer.

Nivaquine has the potential to cause serious medical complications. In rare cases of long-term use, Nivaquine sometimes damages the retina or causes permanent deafness.

Some patients experience convulsions, delusions or hallucinations while taking Nivaquine.

Infrequently, Nivaquine disrupts cardiovascular electrical activity or causes sudden, dangerous drops in blood pressure levels. Inflammation or liver damage to also is possible while taking Nivaquine.

Hydroxychloroquine (Plaquenil®) is sometimes used as an alternative for chloroquine (Nivaquine®), but one of the most serious side effects is a toxicity in the eye (generally with chronic use), and requires regular screening even when symptom-free.

Toxicity from hydroxychloroquine may be seen in two distinct areas of the eye, the cornea, and the macula. The cornea may become affected (relatively commonly) by an innocuous vortex keratopathy and is characterized by whorl-like corneal epithelial deposits.

These changes bear no relationship to dosage and are usually reversible on cessation of hydroxychloroquine.

The macular changes are potentially serious and are related to dosage and length of time taking hydroxychloroquine.

Established maculopathy is characterized by moderate reduction of visual acuity and an obvious "bulls eye" macularlesion.

End stage maculopathy is characterized by severe reduction in visual acuity and severe atrophy of the retinal pigment epithelium.

The popular herbal antimalarial, Extract of Cryptolepis sanguinolenta, is potently cytotoxic.

Artemisinin (an extract from the plant artemisia), a Chinese and Southeast Asian herbal treatment for malaria, proved to be highly effective during an epidemic of malaria in Vietnam during the early 1990s when it reportedly cut the death rate by 97%.

In America, the new Global Fund for AIDS, Tuberculosis and Malaria has now given 11 countries funding to purchase this herbal remedy and told another34 countries to drop their applications for older drugs, including chloroquine and sulfadoxine-pyrimethamine, and switch to artemisinin.

Lariam another drug to prevent malaria can cause psychiatric problem.

The medication Doxycycline Hyclate is also used to prevent malaria but blurred vision side effects are associated with Doxycycline Hyclate.


Do you have any other questions? Enter your health question

[an error occurred while processing this directive]